Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 24, 2009, 5:29 PM CDT for Eau Claire County, Wisconsin. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2009, 5:29 PM CDT (22:29 UTC)
- Expired
- Apr 24, 2009, 6:30 PM CDT
- In force
- 61 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 100 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:35 PM CDT | HAIL 1.25 | 4 Wnw Fall Creek, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMPX 242229
SVRMPX
WIC035-242330-
/O.NEW.KMPX.SV.W.0003.090424T2229Z-090424T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT FRI APR 24 2009
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
* UNTIL 630 PM CDT
* AT 524 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THIS STORM WAS LOCATED 12 MILES WEST OF FOSTER...OR ABOUT 6 MILES
EAST OF MONDOVI...AND MOVING NORTHEAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
FOSTER...
BRACKETT...
FALL CREEK...
LUDINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4459 9113 4459 9166 4486 9140 4486 9092
4485 9091
TIME...MOT...LOC 2229Z 232DEG 45KT 4463 9148
$$3 follow-up statements
000
WWUS53 KMPX 242243
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 PM CDT FRI APR 24 2009
WIC035-242330-
/O.CON.KMPX.SV.W.0003.000000T0000Z-090424T2330Z/
EAU CLAIRE WI-
543 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
AT 540 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED 3 MILES SOUTHWEST OF ALLEN...
OR ABOUT 5 MILES WEST OF FOSTER...AND MOVING NORTHEAST AT 35 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...FOSTER...BRACKETT...FALL
CREEK...AUGUSTA AND LUDINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4459 9113 4459 9154 4485 9133 4486 9092
4485 9091
TIME...MOT...LOC 2243Z 242DEG 24KT 4463 9138
$$000
WWUS53 KMPX 242301
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
601 PM CDT FRI APR 24 2009
WIC035-242330-
/O.CON.KMPX.SV.W.0003.000000T0000Z-090424T2330Z/
EAU CLAIRE WI-
601 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
AT 601 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THE SEVERE STORM WAS LOCATED NEAR FOSTER...OR ABOUT 2
MILES NORTHEAST OF FOSTER...AND MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...FALL CREEK...AUGUSTA AND
LUDINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4459 9113 4460 9149 4485 9126 4486 9092
4485 9091
TIME...MOT...LOC 2301Z 232DEG 18KT 4466 9127
$$000
WWUS53 KMPX 242318
SVSMPX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
618 PM CDT FRI APR 24 2009
WIC035-242330-
/O.CON.KMPX.SV.W.0003.000000T0000Z-090424T2330Z/
EAU CLAIRE WI-
618 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR EASTERN EAU CLAIRE COUNTY IN WEST CENTRAL WISCONSIN...
AT 617 PM CDT...RADAR INDICATED QUARTER SIZE HAIL AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THE SEVERE STORM WAS LOCATED NEAR AUGUSTA...OR
ABOUT 8 MILES NORTHEAST OF OSSEO...AND MOVING NORTHEAST AT 20 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE...RURAL EASTERN EAU CLAIRE
COUNTY...AUGUSTA...WILSON AND LUDINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
FRIDAY EVENING FOR NORTHWESTERN WISCONSIN.
&&
LAT...LON 4459 9113 4461 9124 4475 9121 4486 9106
4486 9092 4485 9091
TIME...MOT...LOC 2317Z 233DEG 19KT 4468 9115
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:57 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 24, 3:57 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 357 PM CDT FRI APR 24 2009 .DISCUSSION... PRE-FRONTAL TROUGH INTO WISC COUNTIES WITH REAL COLD FRONT FROM EC INTO SW MN. BOTH HAVE SLOWED DOWN AS THEY ARE NEARLY PARALLEL WITH UPPER FLOW. AMAZING CONTRAST IN TEMPS. YESTERDAY MORRIS HIT 91 BUT HAVE ONLY MADE IT TO THE UPPER 40S THIS AFTERNOON. A COUPLE OF 90 DEGREE TEMPS IN SERN MN ATTM AS WELL. SFC DEW POINTS IN THE MID 50S INTO EAU/RPD WITH SOME UPPER 50S POSSIBLE AMID CONVERGENCE. 12Z UPPER AIR SHOWED PRECIPITABLE WATER VALUES ON THE ORDER OF 0.9 INCH. MODELS INCREASE THIS CORRIDOR TO 1.2 OR 1.3 INCH. SPC MESO DISCUSSION JUST ISSUED AND IT LOOKS QUITE REASONABLE SO WILL NOT DUPLICATE COMMENTS OTHER THAN TO SAY THAT OUR WI COUNTIES INTO SC MN DO LOOK VULNERABLE TO SPOTTY SVR WX LATE AFTERNOON AND EVENING. DETERMINISTIC MODELS AND SREF MEMBERS DO INDICATE WEAK WAVE APPROACHING SRN MN FROM THE WSW LATE TONIGHT INTO SAT MORNING. SIG MID LEVEL THETA-E REMAINS FROM SC MN INTO EAU AREA WITH DECENT UPGLIDE. THUS HAVE CONTINUED LIKELY POPS THROUGH THE NIGHT AND INTO SAT MORNING. BRIEF RESPITE SAT AFTERNOON AND EVENING BEFORE BETTER TROUGH APPROACHES SUNDAY. STRONG UPPER LOW NOW INTO NRN CA AND THIS IS AIMED RIGHT AT MN/WI FOR SUNDAY. THERE HAD BEEN A SLIGHT DIFFERENCE IN MODELS WITH RESPECT TO PLACEMENT OF SFC LOW... BUT 18Z NAM IS NOW IN AGREEMENT WITH 12Z GFS AND 12Z ECMWF... BRINGING IT ACROSS THE GENERAL AREA FROM SW TO EC MN SUNDAY AFTERNOON. SOME POTENTIAL FOR SVR WX SUNDAY...WITH MAIN CONCERN BEING THE INDICATOR OF A DRY SLOT MOVING INTO SRN MN. COULD BE THE FIRST MAIN SVR WX DAY OF THE SEASON. ONCE THAT GOES BY...THERE IS SOME CHANCE FOR WEAK SHORT WAVE IN WSW FLOW MONDAY AFTERNOON OR EVENING. MOISTURE IS QUESTIONABLE THUS NOT ENOUGH YET TO INTRODUCE POPS...BUT THIS MAY BE NEEDED. ONCE THAT GOES BY... UPPER RIDGE STRENGTHENS FOR A SHORT WHILE BEFORE ANOTHER SHORT WAVE GETS EJECTED FROM WRN TROUGH. WITH BROAD SW FLOW...WILL NEED TO MAINTAIN MORE POPS FOR WED NIGHT INTO FRIDAY. DEFINITELY AN ACTIVE PATTERN. && .AVIATION.../18Z TAF ISSUANCE/ COLD FRONT NEARLY STALLED OVER FAR EASTERN CWA. SOUTHWEST FLOW ALOFT AND LITTLE CLOUD COVER TO THE SOUTHEAST/SURFACE WARMING SLOWING PROGRESSION OF FRONT A BIT. 12Z MODEL TRENDS CONTINUE TO PUSH FRONT THROUGH TAF SITES BY 23Z...LATEST AT KEAU. THIS WILL BE ONLY LOCATION FOR TSRA THREAT THROUGH THE EARLY EVENING. MODELS TREND POSSIBLE ELEVATED TS INTO KMSP AREA DURING THE EVENING...BUT THREAT NOT SIGNIFICANT ENOUGH TO INCLUDE IN TAF. DID MENTION CB HOWEVER. WINDS WILL BECOME NW-N WITH FROPA AND GUSTY OVER WESTERN FA INTO THIS EVENING. AS CAA INTENSIFIES...CIGS WILL LOWER TO MVFR MAINLY AFTER 05Z SAT. SHOULD SEE MORE GENERAL -RA DEVELOP IN A BANDED FASHION OVER THE CWA AFTER 06Z AND ENDING IN THE FAR EASTERN TAF AREA AFTER 15Z SAT. EXPECT DRYING TO DEVELOP OVER THE WESTERN AREAS DURING THE MORNING AS WELL...AS SFC HIGH BUILDS INTO THAT AREA. THIS CARRIES INTO EASTERN TAF SITES SAT AFTERNOON. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && TDK/DWE
Hazardous weather outlook, Apr 24, 12:41 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1241 PM CDT FRI APR 24 2009 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 251200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1241 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PASS ACROSS THE OUTLOOK AREA TODAY. A FEW THUNDERSTORMS MAY ACCOMPANY THE FRONT. THE HIGHEST THREAT FOR ISOLATED STRONG TO SEVERE THUNDERSTORMS APPEARS TO BE FROM ALBERT LEA TO EAU CLAIRE WISCONSIN BETWEEN 3 PM AND 8 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Apr 24, 5:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
521 PM CDT FRI APR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
0517 PM HAIL 6 E ROCK FALLS 44.72N 91.57W
04/24/2009 E0.88 INCH EAU CLAIRE WI TRAINED SPOTTER
SECOND BOUT OF NICKEL SIZE HAIL.
&&
TDKThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Eau Claire, Pepin | 49 min |
| Apr 24, 5:19 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 56 min |
| Apr 24, 6:22 PM CDT | Severe Thunderstorm Warning | MPX | Eau Claire | 16 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.